Ohio, 2008Hail and Damaging Winds in Ohio, June 28, 2008
June 28, 2008 · NWS ILN · 18 events in 9 counties and zones
A cold front crossed the region overnight on the 28th with numerous reports of damaging winds, large hail, and measured strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the region overnight on the 28th with numerous reports of damaging winds, large hail, and measured strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 28, 1:03 PM EST, 14 minutes earlier.
Area forecast discussion, Jun 28, 1:03 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
203 PM EDT SAT JUN 28 2008
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE TO THE GREAT LAKES
REGION THROUGH TONIGHT...SENDING A COLD FRONT SOUTHEAST ACROSS THE
REGION. THE UPPER LEVEL LOW WILL LINGER ACROSS THE GREAT LAKES AND
OHIO VALLEY THROUGH THE FIRST PART OF THE WEEK...BRINGING COOLER
TEMPERATURES ALONG WITH A CONTINUED THREAT FOR SHOWERS AND
THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
FORECAST HAS BEEN UPDATED AGAIN TO INCLUDE HEADLINES FOR SEVERE
THUNDERSTORM WATCHES 629 AND 630. EXPECT STRONG THUNDERSTORMS
CURRENTLY AFFECTING NORTHWEST COUNTIES TO SPREAD SOUTHWARD THIS
AFTERNOON AS A SHORT WAVE ROUNDS THE BASE OF THE GREAT LAKES LONG
WAVE TROUGH. RIGHT NOW DAMAGING STRAIGHT LINE WINDS APPEAR TO BE
THE MAIN THREAT. DATA FROM SPECIAL 18Z SOUNDING MAY AID IN
DETERMINING POTENTIAL STRENGTH OF STORMS. THERE IS ALSO THE CHANCE
OF LOCALIZED FLOODING ESPECIALLY ALONG AND NORTH OF I-70 WHERE THE
GROUND IS SATURATED IN PLACES.
FOR TONIGHT...BEST LOW LEVEL FORCING IS FOCUSED ACRS OUR NORTH
AHEAD OF THE FRONT WHILE BEST UPR LVL DIVERGENCE FROM A DIGGING
JET ALOFT IS FOCUSED ALONG AND SOUTH OF THE OHIO RIVER. THE TWO
MECHANISMS ARE NOT IN TANDEM. AS RESULT...HAVE KEPT 50 AND 60 POPS
FOR THE OVERNIGHT HOURS...OWING THAT IF WE DESTABILIZE ENOUGH THIS
AFTN...SOME CONVECTION WILL OCCUR AS THE FRONT SLOWLY SAGS
SOUTHEAST THROUGH OUR REGION. AT THIS POINT...CAN NOT RULE OUT AN
ISOLATED SEVERE STORM...BUT THIS SEEMS POISED FOR THIS EVENING
ALONG THE COLD FRONT WHERE BEST FORCING AND SHEAR WILL OCCUR. LOWS
TONIGHT WILL RANGE FROM THE LOWER 60S NORTHWEST TO THE MID 60S
SOUTH EAST.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
CENTER OF UPPER LEVEL CLOSED LOW WILL PIVOT NORTHEAST TOWARD NRN
QUEBEC THROUGH MONDAY NIGHT. A BROAD UPR LVL TROF WILL REMAIN ACRS
THE REGION IN ITS WAKE. EMBEDDED S/WVS ARE FORECAST TO ROTATE SE
ON THE BACK SIDE OF THIS TROF THROUGH OUR REGION SUNDAY INTO
MONDAY...WITH THE STRONGEST S/WV EXPECTED LATE SUNDAY AFTN AND
NIGHT. WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
SUNDAY INTO SUNDAY NIGHT. CHC/S OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON MONDAY...BUT THEY SHOULD BE MORE OF A NUISANCE IN TERMS
OF COVERAGE...ABOUT 20 TO 30 PERCENT.
UPPER LEVEL FLOW WILL BEGIN TO RELAX BY TUESDAY AS UPPER LEVEL TROF
FINALLY SHIFTS EAST OF THE REGION...ALLOWING SFC HIGH PRESSURE TO
BUILD INTO THE OHIO VALLEY.
TEMPERATURES WILL BE BELOW NORMAL SUNDAY THROUGH MONDAY...WITH A
WARMING TREND EXPECTED ON TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
SURFACE HIGH PRESSURE MOVES EAST OF THE REGION THROUGH THURSDAY...WITH
A STEADY WARMING TREND.
THE GFS AND ECMWF SHOW A FRONTAL BNDRY SAGGING SOUTH INTO THE OHIO
VALLEY THURSDAY INTO FRIDAY...WITH MORE ORGANIZED PCPN EXPECTED BY
THEN.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTION WILL AFFECT TAF SITES THROUGH MUCH OF THE FORECAST.
EXPECT VFR CONDITIONS OCCASIONALLY INTERRUPTED BY MVFR
VISIBILITIES AND CEILINGS. TIMING OF CONVECTION WILL BE DICTATED
BY DAYTIME HEATING AND ARRIVAL OF SHORT WAVE DISTURBANCES...THE
FIRST OF WHICH WILL IMPACT THE AREA THROUGH 01Z. WEATHER WILL
SETTLE DOWN AFTER 13Z WHEN A MID LEVEL CAP WILL LIKELY PREVENT
DEEPER CONVECTION FROM FORMING.
OUTLOOK...THUNDERSTORMS SUNDAY THROUGH MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HICKMAN
NEAR TERM...CONIGLIO/HICKMAN
SHORT TERM...HICKMAN
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Jun 28, 12:47 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
147 PM EDT SAT JUN 28 2008
INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-291800-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-BOONE-KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
147 PM EDT SAT JUN 28 2008
...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING.
THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
KYZ089-090-094>100-291800-
CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
147 PM EDT SAT JUN 28 2008
...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
NORTHERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING.
THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 28, 9:21 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1021 AM EDT SAT JUN 28 2008
OHZ054>056-063>065-073-074-281500-
ROSS OH-FAIRFIELD OH-HOCKING OH-FAYETTE OH-PICKAWAY OH-MADISON OH-
FRANKLIN OH-LICKING OH-
1021 AM EDT SAT JUN 28 2008
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING...SOUTHERN
FRANKLIN...SOUTHEASTERN MADISON...PICKAWAY...NORTHEASTERN FAYETTE...
NORTHERN HOCKING...FAIRFIELD AND NORTHERN ROSS COUNTIES THROUGH 1100
AM EDT...
AT 1020 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MOUNT STERLING...MOVING EAST AT 45
MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...GROVE
CITY...DERBY...WILLIAMSPORT...HARRISBURG...DARBYVILLE...ORIENT...
CIRCLEVILLE...NEW ROME...COMMERCIAL POINT AND LINCOLN VILLAGE.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jun 28, 10:44 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1144 AM EDT SAT JUN 28 2008
OHZ034-035-281630-
AUGLAIZE OH-MERCER OH-
1144 AM EDT SAT JUN 28 2008
...A STRONG THUNDERSTORM WILL AFFECT MERCER AND AUGLAIZE COUNTIES
THROUGH 1230 PM EDT...
AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BUCKLAND...MOVING EAST AT 39 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
CRIDERSVILLE...ST. JOHNS...UNIOPOLIS AND WAYNESFIELD.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Thunderstorm Wind, Logan
- When
- June 28, 1:17 PM EST to 1:19 PM EST
- Where
- Logan County, 1.56 mi SW of Bellefontaine Arpt
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 40.413, -83.739
A 59 mph wind gust was measured at the Bellefontaine Regional Airport.
Thunderstorm Wind, Miami
- When
- June 28, 1:23 PM EST to 1:27 PM EST
- Where
- Miami County, 0.53 mi W of Ludlow Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.000, -84.340
Thunderstorm Wind, Delaware
- When
- June 28, 2:07 PM EST to 2:09 PM EST
- Where
- Delaware County, 0.69 mi N of Troyton
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 40.410, -83.080
Thunderstorm Wind, Delaware
- When
- June 28, 2:20 PM EST to 2:24 PM EST
- Where
- Delaware County, 0.69 mi N of Ashley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -82.950
Shingles were blown off of the roofs of several homes. Yard furniture was displaced in the backyard of one of the homes.
Hail, Warren
- When
- June 28, 2:24 PM EST to 2:28 PM EST
- Where
- Warren County, 0.87 mi NW of Springboro
- Measured
- 1 in hail
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 39.560, -84.240
Thunderstorm Wind, Warren
- When
- June 28, 2:30 PM EST to 2:34 PM EST
- Where
- Warren County, 1.38 mi S of Five Pts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.550, -84.180
A number of large trees were snapped or uprooted.
Hail, Warren
- When
- June 28, 3:05 PM EST to 3:09 PM EST
- Where
- Warren County, 0.53 mi W of Crosswick
- Measured
- 0.88 in hail
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 39.530, -84.090
Several trees were knocked down along State Route 73 just west of Waynesville as well.
Thunderstorm Wind, Warren
- When
- June 28, 3:15 PM EST to 3:19 PM EST
- Where
- Warren County, 3 mi N of Harveysburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.543, -84.000
Several trees were downed.
Thunderstorm Wind, Hamilton
- When
- June 28, 3:22 PM EST to 3:26 PM EST
- Where
- Hamilton County, 1.48 mi NNW of Evendale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.250, -84.430
Several trees and power lines were downed.
Thunderstorm Wind, Licking
- When
- June 28, 3:29 PM EST to 3:33 PM EST
- Where
- Licking County, 0.87 mi NW of Newark Heath Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.030, -82.480
Several trees and power lines were downed.
Thunderstorm Wind, Hamilton
- When
- June 28, 3:33 PM EST to 3:36 PM EST
- Where
- Hamilton County, Madeira
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.180, -84.370
A 65 mph gust was estimated in Madeira. Penny size hail also fell in the storm.
Thunderstorm Wind, Hamilton
- When
- June 28, 3:34 PM EST to 3:36 PM EST
- Where
- Hamilton County, 0.6 mi NW of Newtown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 39.125, -84.359
Thunderstorm Wind, Warren
- When
- June 28, 3:37 PM EST to 3:41 PM EST
- Where
- Warren County, Maineville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.320, -84.220
Several large tree limbs were downed.
Thunderstorm Wind, Clermont
- When
- June 28, 3:40 PM EST to 3:44 PM EST
- Where
- Clermont County, Milford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.170, -84.280
Large tree limbs were knocked down.
Thunderstorm Wind, Warren
- When
- June 28, 3:40 PM EST to 3:44 PM EST
- Where
- Warren County, 2.08 mi ENE of Hammel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.384, -84.045
A roof was blown off of a barn along US Route 22 and State Route 3 northeast of Morrow.
Thunderstorm Wind, Clinton
- When
- June 28, 3:46 PM EST to 3:49 PM EST
- Where
- Clinton County, 0.69 mi N of Ogden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.440, -83.920
Two trees were downed along US Route 22 and State Route 3 between State Route 380 and Beechgrove Road.
Thunderstorm Wind, Clinton
- When
- June 28, 4:00 PM EST to 4:04 PM EST
- Where
- Clinton County, 2.57 mi ESE of Ogden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 39.421, -83.873
A large tree was downed along State Route 730. Large limbs were hanging over the road with a power pole close to breaking. The road was closed for a brief period of time.
Thunderstorm Wind, Pike
- When
- June 28, 5:16 PM EST to 5:20 PM EST
- Where
- Pike County, 0.54 mi W of Waverly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.130, -82.980
Several trees were knocked down onto power lines in Waverly.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 28 to 29, 20082 deaths · 2 events
- Hail and Damaging Winds in Florida, June 28, 20081 death · 50 kt wind · 4 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Damaging Winds in Tennessee, June 28, 2008$174,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106702, 106708, 106703, 106704, 106709, 106713, 106710, 106715, 106716, 106717, 106705, 106706, 106718, 106720, 110525, 106721, 106722, 106725.